MAUDE Adverse Event Report: ETHICON INC. VCL+ UD 27IN 2-0 S/A FSL; SUTURE, ABSORBABLE, SYNTHETIC

ETHICON INC. VCL+ UD 27IN 2-0 S/A FSL; SUTURE, ABSORBABLE, SYNTHETIC
Catalog Number VCP589H
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/13/2025
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that a patient underwent a orthopedic procedure on (b)(6) 2025 and suture was used.During the procedure, hospital sister reported that a suture needle's tip broke off during an orthopedic surgery.They used x-ray to search the patient and did not find any residual needle material in the patient.Vcl+ ud 27in 2-0 s/a fsl - vcp589h (lot: 106gzg) (vcp589h): lot/batch number: 106gzg list any j&j products that were utilized during the case but did not contribute to the reported event.## *** was there any reported patient or user harm? ## unknown *** was there a significant delay? ## yes *** how long was the delay (minutes)? ## not sure *** if available, provide the product order number (po).## ***.Vcl+ ud 27in 2-0 s/a fsl - vcp589h (lot: 106gzg) is the actual device with the alleged product quality issue being returned for analysis? or is an alternative device being returned? please specify item will be collected back from hospital.No adverse patient consequences were reported.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.A manufacturing record evaluation was performed for the finished device lot, and no non-conformances were identified.The following information was requested, but unavailable: attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested, and the following was obtained via: can help to check with the nurse if the delay in the procedure resulted in changes to patient anaesthesia - if they had to supply more to keep patient under anaesthesia? yes nurse (apple) replied today that the anaesthetist had to use more anaesthesia (continued anaesthesia).This was due to extended op time, and not because they already started waking up the patient.Patient was not woken up yet.Did the reported issue contribute to any patient adverse consequences? ¿ no, patient is okay.- were there any unexpected outcomes or complications resulting from the prolonged surgery time? ¿ no.- how long, in minutes, did the surgery prolong? ¿ 60-90min ¿ nurse (apple) said the extra x-ray scanning extended overall operation time by 1-1.5h, as they had to call for the x-ray machine and radiologist and do the actual scanning.- which tissue was being sutured when the event occurred? ¿ fat layer, when they were closing up the incision after finishing the total knee replacement (tkr) procedure.- was additional dissection required in other organs/tissues other than the target tissue? ¿ no.The suture he used is specifically for fat layer (vicryl undyed).- was there any change in the patient¿s post operative care due to the prolonged procedure? ¿ no, as they did not find any residual needle material in the patient (from the x-ray scanning) and patient was ok afterwards.- was the needle piece(s) retrieved during the same procedure? ¿ no.They could not find the needle tip fragment, but they know it wasn't in the patient since x-ray scan was negative.- what measures were implemented to retrieve the broken piece? ¿ they checked via x-ray whether the needle fragment was in the patient.- was there any additional tissue damage resulting from the search for the needle piece? ¿ no.They did not need to open up the patient during x-ray scanning, and since x-ray results were negative, they did not need to open the patient to retrieve anything.- does a fragment of the needle remain in the patient¿s tissue? if so, ¿ no.¿ is there any plan in place to remove the needle piece in the future? ¿ no.Not applicable.¿ if so, could you please provide the scheduled date for the removal? ¿ no.Not applicable.¿ in which tissue structure was the broken needle located? ¿ no.Not applicable.¿ what is the surgeon¿s opinion of the potential consequences for the patient? ¿ he doesn't have any opinion, since the patient was okay.- may we know if the item is available for return? if the item is not available for return please let us know as well.¿ collection previously requested, as shown in attached email thread.- please provide the source or name of person providing answers to follow-up questions on dd mmm yyyy: ¿ xinti ng, product specialist, 08 jan 2026 ¿ (b)(6) ot staff nurse, 06 jan 2026 ¿ dr (b)(6), 07 jan 2026.D4: udi: the expiration date is currently not available.Therefore, the full udi is currently not available.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent to the fda: 3/9/2026.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information: d9, h3, h6.H3 investigational summary: the product received for analysis was vcp589h.Visual inspection and metallurgical analysis were performed on the returned product.A failed suture needle, was submitted for fractographic evaluation.The component was identified as product code vcp589h.It was requested that hsa assess the fracture mode of the failure.A fracture was observed at the tip of the needle.One side of the needle was received, the mating fracture surface was not provided for this evaluation.A scanning electron microscope was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations to determine the fracture mode.The evaluation revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile fracture mode.Mechanical damage observed coincidental to the fracture provides additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance.
 
Additional Manufacturer Narrative
Product complaint #(b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.A manufacturing record evaluation was performed for the finished device, and no non-conformances were identified.Additional information: h6, h4, d4.

Brand Name
VCL+ UD 27IN 2-0 S/A FSL
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-JUAREZ
calle durango #2751
ciudad juarez 32575
MX   32575
Manufacturer Contact
orla o'mahony
1000 route 202
raritan, NJ 08869
3035526892
MDR Report Key24024044
Report Number2210968-2026-00215
Device Sequence Number10545832
Product Code GAM
UDI-Device Identifier10705031078673
UDI-Public(01)10705031078673(17)300131(10)106GZG
Combination Product (Y/N)Y
Initial Reporter CountrySN
PMA/510(K) Number
K032420
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/03/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberVCP589H
Device Lot Number106GZG
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/13/2025
Supplement Date Received by Manufacturer01/09/2026
03/06/2026
Initial Report FDA Received Date01/09/2026
Supplement Report FDA Received Date02/03/2026
03/09/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/17/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown